Pharmacology Antihypertensives #15

Question

A patient in the clinic is prescribed hydrochlorothiazide and metoprolol for new onset of hypertension and states, “My allergies made me catch a cold but I took a decongestant advertised on the television.” What instruction point should the nurse emphasize when teaching the patient about these medications?

Answers

  1. "Decongestants are permitted, but do not add aspirin."
    • Rationale:

      This answer is not correct because this patient is taking hydrochlorothiazide and metoprolol for new onset of hypertension and decongestants can further elevate the patient’s blood pressure. This can cause unsafe elevation of the blood pressure with end organ damage, heart attack, or stroke.

  2. "Avoid taking over-the-counter decongestants since they might increase your blood pressure."
    • Rationale:

      This answer is correct because decongestant use is contraindicated if a patient has a history of hypertension since hypertension can worsen, even to the point of stroke. Decongestants are used by individuals with sinus and cold symptoms of head congestion. These medications are available over-the-counter as an oral medication or nasal spray. They can effectively relieve individuals experiencing congestion. Patients with hypertension should be educated about avoidance of any type of over-the-counter decongestant, unless directed by a health care p

  3. "You should check your blood pressure first."
    • Rationale:

      This answer is not correct because checking the blood pressure first does not properly inform the patient they should avoid usage of decongestants since they have hypertension. Decongestants can worsen hypertension to the point of cardiac problems and stroke.

  4. "Decongestants are permitted, but should not be taken with antibiotics.
    • Rationale:

      This answer is not correct because decongestants may be taken with antibiotics. Nevertheless, over-the- counter decongestants should be avoided with a history of hypertension since it can further elevate the blood pressure, even to the point of stroke.

Overview

Decongestant medications can cause an increase of the blood pressure. The patient with a history of hypertension should avoid usage of decongestants.

Explanation

The correct answer is B since decongestants added to beta-blockers may induce hypertension followed by bradycardia. Answers A and D are untrue statements and incorrect since decongestants are contraindicated with beta-blockers. Answer C is incorrect because while the client should inquire to the provider or pharmacist, the nurse should at least provide reasons for the contraindications as indicated in the correct response B.

Learning Outcomes

Decongestants are used by individuals with sinus and cold symptoms of head congestion. These medications are available over-the-counter as an oral medication or nasal spray. They can effectively relieve individuals experiencing congestion. Decongestant use is contraindicated if a patient has a history of hypertension since hypertension can worsen, even to the point of stroke. Patients with hypertension should be educated about avoidance of any type of over-the-counter decongestant, unless directed by a health care provider.

Test Taking Tip

Patient education points should be learned while studying pharmacology because it is often tested since it reflects patient-centered care and the understanding of proper usage, contraindications, and side effects.

Video Rationale